Reactions 1704, p322 - 2 Jun 2018
Thyroid dysfunction and systemic lupus
erythematosus: case report
A 48-year-old woman developed systemic lupus
erythematosus (SLE) following treatment with
propylthiouracil. Additionally, she also developed thyroid
dysfunction following treatment with prednisone and
thiamazole [methimazole; routes not stated; no all dosages and
The woman, who had Graves’ disease, hypertension and
coronary heart disease, was presented with complaints of
weakness, dysphoria, chest tightness and wheezes after
exercise, irregular menstruation for one year, and weight loss.
She was receiving treatment with propylthiouracil,
concurrently with metoprolol, valsartan and indapamide. On
presentation, a physical examination revealed the body
temperature of 36.2°C, pulse rate of 101 beats/min.,
respiratory rate of 23 breaths/min and BP of 161/89 mm Hg.
She was found to have poor spirit, angular face and
erythematous patches on her neck. She had symptoms of
diffuse goitre, and axillary lymph nodes were palpated.
Increased breath sounds noted on both sides of the chest. The
symptoms of splenomegaly were noted on an abdominal
examination. Oedema of the lower extremities was present.
On 25-Mar-2015, she was admitted and underwent various
laboratory tests and imaging examinations. Chest and
abdomen computed tomography showed signs of focal
fibrosis and hydrothorax of double lung, hydropericardium,
cholecystitis, hydrocholecystis, pancreatitis, splenomegaly
and the mediastinal lymph node enlargement. Doppler
sonography of the thyroid revealed multiple thyroid nodules.
From all the clinical and laboratory findings, she was
diagnosed with SLE, which was considered to be induced by
propylthiouracil. The disease activity index of SLE was 14. A
percutaneous renal biopsy findings, histological findings and
electron microscopy showed lupus nephritis. She further
received treatment with prednisone 1 mg/kg/day, concurrently
with cyclophosphamide. Her other concurrent medications
included metoprolol, indapamide and valsartan. Further, fine-
needle aspiration biopsy of the thyroid revealed cellular smear
with similar features to hyperplastic nodule. The treatment
with propylthiouracil was discontinued following the diagnosis
of propylthiouracil-induced SLE. Thereafter, she started
receiving treatment with thiamazole 10mg twice a day. After
two weeks of the thiamazole treatment, her erythematous
patches, fever and oedema resolved; however, the levels of
thyrotropin, free thyroxine (T4) and free triiodothyronine (T3)
were found to be below the normal limit. Her thyroid
dysfunction was considered to be related to prednisone and
The woman’s treatment with thiamazole was discontinued.
However, prednisone and cyclophosphamide were continued.
Examination two months following the thiamazole
discontinuation showed below the normal levels of
thyrotropin, T3 and T4. Subsequently, the dose of prednisone
was reduced by 10% every two weeks. Three months after the
dose reduction, her thyrotropin, T3 and T4 levels improved.
Four months following the dose reduction, her thyrotropin, T3
and T4 were found to be within the normal limit.
Author comment: "Glucocorticoid and methimazole
decreased the level of thyroid hormone at the beginning of
treatment; however, thyroid-stimulating hormone level does
not immediately increase because of glucocorticoid inhibitory
effect on hypothalamus." "[Propylthiouracil] was discontinued
and methimazole (10 mg bid) was added in case of
Zhanga Y, et al. The onset of systemic lupus erythematosus and thyroid
dysfunction following Graves’ disease - A case report and literature review. Srpski
Arhiv Za Celokupno Lekarstvo 144: 639-644, No. 11-12, Nov-Dec 2016. Available
from: URL: http://doi.org/10.2298/SARH1612639Z - China
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved